Texas, 2022

Damaging Wind and High Wind in Texas, May 17, 2022

May 17, 2022 · NWS LUB · 6 events in 6 counties and zones

Very hot temperatures developed on the afternoon of the 17th which generated scattered high based virga showers and a few thunderstorms. These virga showers and thunderstorms quickly became outflow dominant producing several severe wind gusts across the South Plains and Rolling Plains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very hot temperatures developed on the afternoon of the 17th which generated scattered high based virga showers and a few thunderstorms. These virga showers and thunderstorms quickly became outflow dominant producing several severe wind gusts across the South Plains and Rolling Plains. One of these high-based showers collapsed near Slaton (Lubbock County) where extensive damage occurred. The Slaton Fire Department reported several five-inch tree limbs snapped in addition to several structures sustaining roof damage.

High wind reports from the Texas Tech University West Texas mesonet are listed below:

79 mph at Slaton (Lubbock County),|77 mph at Sundown (Cochran County),|76 mph at McAdoo (Dickens County),|69 mph at Abernathy (Hale County),|65 mph at Roaring Springs (Motley County), and|58 mph at Ralls (Crosby County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 17, 5:39 PM CST, 36 minutes earlier.

Area forecast discussion, May 17, 5:39 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
639 PM CDT Tue May 17 2022

.AVIATION...
In the immediate term, thunderstorms were in the vicinity of KLBB
producing gusty surface winds but may not directly impact the
terminal due to the isolated nature of the activity. Although
surface winds will remain breezy overnight tonight, winds just off
the deck will be much stronger ranging from 50-60kt not too far
off the deck. Winds will finally lessen after daybreak on
Wednesday and shift to the north through the day.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue May 17 2022/

SHORT TERM...
Deeper than expected boundary layer moisture continues to reside
east of the dryline, across the Rolling Plains this afternoon, with
surface dewpoints in the mid to upper 50s. The dryline is currently
mixing east across the I27/87 corridor, and expectations are that it
will make it as far as the edge of the Caprock escarpment by mid
afternoon. Short term/CAM guidance continues to indicate limited CI
over the Rolling Plains, especially the northern half from an
approximate line of Spur up to Childress in our CWA. The SPC has
most of that area in a Marginal Risk for severe storms, with wind
gusts around 70 MPH being the primary threat along with the
possibility of quarter size hail. Tornado formation is not expected.

Convective temperatures in the upper 90s to low 100s are expected to
be reached, with high based thunderstorms developing where storms do
initiate. DCAPE values of 1500 to 2000 J/Kg support the potential
of strong wind gusts around 70 MPH. Steep low to mid level lapse
rates over 10C/km will support some large in-cloud hail growth
with melting limiting sizes as it falls to the surface from bases
around 9-10ft agl. Any storms that do initiate and become
organized for a short time will be quick to become outflow
dominant with the potential for further initiation downstream
along outflow boundaries and a strengthening LLJ in the early
evening hours. Storm coverage within our area is expected to
decline around 10-11 PM CDT with any existing storms weakening
and/or shifting east/northeast by midnight. West of the dryline,
we'll see elevated fire weather concerns persist until sunset.

Expect mild overnight lows, from 5 to 10 degrees above normal, to
set the stage for another day of above normal temperatures despite a
weak cold front pushing south and becoming diffuse across our area
Wednesday morning. A weak disturbance embedded with anemic west-
northwest upper level flow across SE CO tomorrow will eventually
produce some storm development along a dryline to our north in
northeast NM and the Texas Panhandle, but is not expected to
extend this far south attm.

LONG TERM...
A convectively enhanced upper trough skirting east-southeast out
of the central Rockies will bring low thunder chances across
northeast New Mexico and the western Texas Panhandle Thursday
evening. A weak outflow (front?) will edge south from the
Panhandle before stalling and washing out across the central or
northern South Plains. Expectations are that thunderstorms will
remain north and northwest of our area, but none-the-less we will
have to monitor and adjust for changes as the impulse becomes
better known. Thursday itself should see strengthening mid and
upper level flow as an upper trough digs into the Rockies.
Solutions in agreement that modest southwest low level flow will
follow with strong downslope warming leading to highs topping the
century mark once again for most of the area. Dewpoints and thus
Relative Humidity levels will plummet with the downslope breezes
and should decrease the risk for a heat advisory impact but then
could increase the fire weather threat (see below.)

Another front appears will tease our area Thursday night, edging
out of the Panhandle, but not getting a strong push as the upper
trough remains positive tilted and southwest flow remains aloft.
This front appears will have an impact lowering highs up to 10
degrees across the northern Rolling Plains, and even a few degrees
over the southwestern South Plains. But the stronger cooling will
arrive early Saturday once a more significant portion of the upper
trough ejects into the upper midwest. This will send a strong cold
front southward with northeast breezes averaging around 20 to 25
mph much of Saturday and highs falling mostly into the 70s. A cool
surface ridge early Sunday will be replaced by a weak surface
trough late Sunday, but highs will remain below normal again
Sunday. Return moist southeast low level flow Sunday night and
Monday will occur in advance of a sharper progressive upper trough
cruising the intermountain west into the Great Plains. Solutions
retain low chance thunderstorm mention which should favor late in
the day for severe thunderstorm chances which we have retained.
Solutions continuity still breaks down Tuesday and Wednesday
though there seem indications of another upper trough perhaps
pulling into the central plains by the middle of next week. Too
much spread for mention of precipitation with this next trough
though warmer temperatures look certain early to mid next week.
RMcQueen

FIRE WEATHER...
Hot, dry, and breezy conditions Thursday likely will lead to
elevated or critical fire weather, depending on fuel response
following recent rainfall. We will attempt to assess fuels better
over the next 1 to 2 days. RMcqueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, May 17, 1:48 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
248 PM CDT Tue May 17 2022

TXZ021>044-182000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
248 PM CDT Tue May 17 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Elevated to near critical fire weather concerns are expected this
afternoon, especially west of a dryline expected to be positioned
along the Caprock escarpment into early evening as gusty and dry
south to southwest winds are accompanied by humidity values below 15
percent.

There is a slight chance of strong to marginally severe high based
thunderstorms east of the dry line positioned along the escarpment,
across the Rolling Plains, later this afternoon into the early
evening hours. Strong wind gusts up to 70 mph are the primary
concern with a possibility of hail up to the size of quarters as
well. Tornado formation is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A low chance for severe thunderstorms exists early next week across
West Texas. Otherwise, the probability for widespread hazardous
weather is low through the weekend.

In the hours before

Special weather statement, May 17, 5:07 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lubbock TX
607 PM CDT Tue May 17 2022

TXZ029-030-172330-
Floyd TX-Hale TX-
607 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of southwestern Floyd
and southeastern Hale Counties through 630 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Cotton Center, or 7 miles northwest of Abernathy,
moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Plainview, Abernathy, Hale Center, Petersburg and Cotton Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3425 10176 3388 10146 3383 10176 3383 10199
      3396 10206
TIME...MOT...LOC 2307Z 245DEG 14KT 3392 10194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

01

The radar

The Lubbock radar (KLBB), 5 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Lubbock

When
May 17, 6:15 PM CST to 6:24 PM CST
Where
Lubbock County
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Thunderstorm Wind, Motley

When
May 17, 6:44 PM CST to 6:58 PM CST
Where
Motley County, 0.95 mi NNW of Roaring Spgs Buzz Ar
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.942, -100.838

A Texas Tech University West Texas mesonet site near Roaring Springs measured severe wind gusts from 1844 CST through 1856 CST. A peak wind gust of 65 mph was measured at 1858 CST.

High Wind, Cochran

When
May 17, 6:51 PM CST
Where
Cochran forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Crosby

When
May 17, 7:11 PM CST
Where
Crosby forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Hale

When
May 17, 7:13 PM CST to 7:14 PM CST
Where
Hale forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Dickens

When
May 17, 7:41 PM CST to 7:51 PM CST
Where
Dickens forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018218, 1018219, 1018220, 1018223, 1018224, 1018225.